THE PATIENT

Mary is an 80 y.o. female discharged from the Skilled Nursing Facility (SNF). She came under Pangea’s care after an extended stay in the hospital and several months in the SNF. She was originally hospitalized for a whipple procedure which ultimately dehisced, requiring healing by secondary intention. She has a significant medical history including insulin-dependent diabetes, hypertension, chronic obstructive pulmonary disease (COPD), and morbid obesity. She does not speak any English and lives alone. Her daughters are available for visits several times a week, but are not primary caregivers.

Mary was discharged to home with orders for home health nursing and a home health aide.

THE VISIT

The Pangea RN arrived at noon at the patient’s home as previously scheduled; the patient’s daughter was present. The home health nurse had arrived about 10 minutes prior and was doing her initial patient assessment, including vital signs, glucose monitoring and medication reconciliation. Mary did a finger stick and her glucose was significantly elevated. The home health RN instructed Mary to administer her insulin. Mary had both a long-acting and short-acting insulin included with her discharge meds, but only the long-acting was listed on her discharge medication sheet, which was to be administered at 9pm. Mary was instructed to draw up and administer her long-acting insulin.

 

During the Pangea RN assessment, the Pangea RN realized that the patient had administered her night-time insulin. Mary was aware that she often received insulin several times during the day at the nursing home, but was unaware of the different types of insulin or why she was getting one or the other. Essentially, she was unaware of her sliding scale; something the home health RN also missed. But, she had just administered her long-acting insulin and would likely have done so again at 9 pm as instructed on the discharge medication sheet. Had she done so, clearly she would have been at risk for hypoglycemia and, for example, dizziness, falling, and a call to 911 and likely hospital admission. The Pangea RN called the SNF to inquire about Mary’s insulin history and was informed that Mary did receive instructions for a sliding scale. When questioned, Mary was unsure what that meant, but the RN did look through her discharge papers and found the sliding scale instructions. The Pangea RN was able to review the sliding scale with both Mary and her daughters, writing them on the Steps for Success form left after all Pangea visits. Mary was instructed to check her blood sugar four times daily, including this day, not to take her long-acting that night only, and get back on schedule with night-time administration of her long-acting insulin the next day. She and her daughters were reminded of the symptoms of hypoglycemia, including when to call her physician.

 

By recognizing the error in the noon-time administration of her long-acting insulin and Mary’s lack of awareness of why she was to monitor her glucose during the day and administer short-acting insulin on a sliding scale, the Pangea RN likely prevented an insulin overdose and resulting sequelae and was able to identify and re-instruct the patient on her own glucose monitoring and sliding scale insulin administration. The visit prevented a disaster which would have likely resulted in a readmission within 24 hours.